Brimonidine induced uveitis: Extent of the problem?

Khawaja K Shoaib, Eye consultant,
February 23, 2012

Article "Brimonidine (Alphagan) associated anterior uveitis" by McKnight CM et al1 is informative. Cessation of brimonidine eye drops resulted in improvement of uveitis in five cases. This case series has produced further evidence that brimonidine may be responsible for uveitis/ raised IOP in some cases. However a critic may still argue the two events to be coincidental. Unfortunately we have only a few anti glaucoma drugs that can be used in uveitis. For the sake of the rest of glaucoma patients, a few of these patients can be motivated to be volunteers. Restarting the brimonidine in any of these patients and documenting the reappearance of uveitis would produce stronger evidence. Moreover, their 5 patients1 presented with uveitis after using brimonidine for 13, 17, 6, 12 months and 5 years. Earlier reports also suggested that when brimonidine is used, anterior uveitis can occur after approximately 1 year2/ 2 years3 of treatment. Keeping in view the common use of brimonidine, these case reports reflect a very low incidence of uveitis and that too after use for many months. Had authors stated their total number of patients on brimonidine, we would have gained an idea of the frequency/ prevalence of the problem. References: 1. McKnight CM, Richards JC, Daniels D, Morgan WH. Brimonidine (Alphagan) associated anterior uveitis. Br J Ophthalmol. 2012 Jan 18. [Epub ahead of print] 2. Velasque L, Ducousso F, Pernod L, Vignal R, Deral V. [Anterior uveitis and topical brimonidine: a case report]. J Fr Ophtalmol. 2004 Dec;27(10):1150-2. [Article in French] 3. Nguyen EV, Azar D, Papalkar D, McCluskey P. Brimonidine-induced anterior uveitis and conjunctivitis: clinical and histologic features. J Glaucoma. 2008 Jan-Feb;17(1):40-2.

Conflict of Interest:

None declared

Conflict of Interest

None declared